North Carolina, 2011

Hail and Damaging Winds in North Carolina, May 14, 2011

May 14, 2011 · NWS ILM · 3 events in 2 counties and zones

A shortwave rotating around an upper low in the Ohio Valley sparked a round of severe thunderstorms during the time of peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A shortwave rotating around an upper low in the Ohio Valley sparked a round of severe thunderstorms during the time of peak heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 14, 12:20 PM EST, 57 minutes earlier.

Area forecast discussion, May 14, 12:20 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
120 PM EDT SAT MAY 14 2011

.SYNOPSIS...
THE COMBINATION OF UPPER-LEVEL LOW PRESSURE TO OUR WEST...AND A
NEARLY STATIONARY FRONT ACROSS THE CAROLINAS...WILL RESULT IN
UNSETTLED WEATHER FOR THE NEXT SEVERAL DAYS. WEAK HIGH PRESSURE
WILL TAKE HOLD LATE NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1:20 PM SATURDAY...MAIN FOCUS/DILEMMA WILL BE POPS MAINLY
ASSOCIATED WITH THE MID LEVEL VORT CURRENTLY MOVING ACROSS THE
FLORIDA PANHANDLE. THE LATEST NAM AND THE 0000 UTC ECMWF MOVE THIS
FEATURE JUST OFFSHORE WHILE THE LATEST GFS CONTINUES TO GLANCE OUR
AREA WITH IT THROUGH 0600 UTC. FOR THE SAKE OF CONSISTENCY...WILL
FOLLOW THE GFS ALTHOUGH THE DISCREPANCY WITH SUCH A PROMINENT
FEATURE CONSIDERING THE NEAR TERM DOESNT GIVE ME A LOT OF
CONFIDENCE. FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...WILL
ESSENTIALLY NOWCAST THE CONVECTION AS OUTFLOW BOUNDARIES AND THE SEA
BREEZE SHOULD REMAIN THE MAIN CATALYST FOR CONVECTION. IF ANYTHING
THERE MAY BE A SUBTLE SHEAR/DEFORMATION AXIS BISECTING THE CWA NORTH
TO SOUTH VIA THE IR SATELLITE LOOP. WITH THE INSTABILITY
AVAILABLE...A WEAK FEATURE LIKE THIS WILL BE ENOUGH. WENT ABOVE
MODEL GUIDANCE A COUPLE OF DEGREES FOR OVERNIGHT LOWS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...LOW-CONFIDENCE FORECAST ESPECIALLY FOR ONLY
BEING DAYS 2-3...AS IT WILL HINGE ON THE TIMING OF DISTURBANCES
PINWHEELING OFF A CLOSED UPPER LOW OVER THE OHIO VALLEY. ONE SUCH
DISTURBANCE WILL SWING THROUGH AROUND DAYBREAK SUNDAY. HAVE
FAVORED THE FASTER GFS WHICH WOULD PUT US IN NVA BY 12Z SUN...THUS
SUPPORTING A DRY FORECAST SUNDAY INTO SUNDAY NIGHT. MID-LEVEL DRY
AIR WILL BE THE MAIN FEATURE THRU THIS PERIOD...SO KEPT POPS OUT
OF THE FORECAST.

NEXT IN THE SERIES OF UPPER IMPULSES WILL COME INTO PLAY ON
MONDAY...WITH THE VORTICITY FIELD LOOKING INCREASINGLY CHAOTIC.
REALLY DIFFICULT TO HANG YOUR HAT ON THE TIMING...BUT AT THE VERY
LEAST IT WARRANTS THE RE-INTRODUCTION OF CHANCE POPS WITH A LITTLE
DIURNAL HELP ON MONDAY AFTERNOON. WENT ABOVE GUIDANCE TEMPS AS THE
FRONT NEVER REALLY GETS OFF THE COAST...SO WILL BE NEAR CLIMO BY
DAY AND ABOVE BY NIGHT. THE SOUTHWESTERLY LOW- LEVEL FLOW ALSO LED ME
TO DISREGARD THE BOTTOM FALLING OUT OF MODEL DEWPOINTS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...CLOSED UPPER LOW WILL DOMINATE THE FIRST PART
OF THE EXTENDED FORECAST. TOUGH TO TIME THE DRY SLOT AND THEN THE
HEART OF THE COLD POOL OVER THE CAROLINAS...BUT WILL CARRY SOLID
CHANCE POPS TUESDAY INTO TUESDAY NIGHT. BEGINNING WEDNESDAY THE
UPPER LOW WILL CONSOLIDATE FARTHER TO OUR NORTH...ALLOWING A GRADUAL
WARMING TREND FOR DAYTIME TEMPS. CONFIDENCE STILL LIMITED BY MODEL
DISAGREEMENTS...AS THE GFS LIFTS THE UPPER LOW INTO NEW ENGLAND BY
FRIDAY...WHILE ECMWF SHOWS IT SITTING AND SPINNING OVER THE UPPER
OHIO VALLEY. EITHER WAY THE FORCING SHOULD REMAIN TO OUR NORTH AND
ALLOW FOR A DRY FORECAST FROM WEDNESDAY NIGHT ONWARD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...STILL FAIRLY LOW CONFIDENCE WITH RESPECT TO THE COVERAGE
AND TIMING OF THE CONVECTION. CONVECTION SHOULD INITIATE FIRST NEAR
THE COAST...WHERE THE SEA BREEZE RESULTANT WILL PROVIDE SOME LOW
LEVEL CONVERGENCE. THE LFC SHOULD ALSO BE FAIRLY LOW ALONG THE
COAST. LATER THIS AFTERNOON...MORE WIDESPREAD CONVECTION IS EXPECTED
AS A SERIES OF WEAK SHORT WAVES PASSES THROUGH THE CWA. VISIBILITIES
COULD BE BRIEFLY LIFR IN THE HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS. MOST OF THE ACTIVITY WILL END BY 02Z...WITH LINGERING
CONVECTION IN THE EVENING WITH ANOTHER WEAK SHORT WAVE.

OVERNIGHT...SOME MVFR/POSSIBLE IFR FOG IS EXPECTED...PARTICULARLY
AREAS THAT RECEIVED HEAVY RAIN. THERE COULD BE ANOTHER ROUND OF
CONVECTION...BUT TIMING AND LOCATION WILL BE DIFFICULT TO PIN DOWN.

EXTENDED OUTLOOK...ISOLATED CONVECTION MONDAY...WITH SCATTERED
STORMS TUESDAY AND WEDNESDAY. POSSIBLE FOG THURSDAY MORNING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1:20 PM SATURDAY...WILL CONTINUE TO SEE A VERY GRADUAL
INCREASE OF WINDS AND SEAS OUTSIDE OF CONVECTION WITH 15-20 KNOTS
POSSIBLE LATE TONIGHT. THIS WILL LEAD TO SEAS OF 3-5 FEET FOR MOST
WATERS SANS AMZ256 AND WILL EXPAND THE HEADLINE TO INCLUDE AMZ254.

SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM SATURDAY...HIGH PRESSURE OFFSHORE AND STATIONARY FRONT
OVER THE CAROLINAS WILL MAINTAIN A SW FLOW. HIGHEST WIND SPEEDS
EXPECTED SUNDAY NIGHT...WHEN THE GRADIENT TIGHTENS JUST ENOUGH TO
SUPPORT 15-20 KT. THESE HIGHER WIND SPEEDS SHOULD NOT LAST LONG
ENOUGH TO REALLY BUILD SEAS...SO 3-5 FT APPEARS TO BE THE WORST-
CASE SCENARIO.

LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...MODEST SW FLOW WILL CONTINUE TO BE THE
THEME...BUT WE REMAIN HARD PRESSED TO TIME ANY INCREASES IN WIND
SPEEDS. FRONT WILL ALSO BE NEARBY...SO WILL GENERALLY KEEP IT
AROUND 15 KT. BETWEEN THAT AND THE EXPECTED OSCILLATIONS BETWEEN
SSW AND WSW...WAVE GROWTH WILL BE HELD IN CHECK. SEAS GENERALLY
3-4 FT THRU THE PERIOD...WITH 5 FT POSSIBLE AT TIMES ALONG FRYING
PAN SHOALS...BUT THAT WILL BE BEYOND 20 NM.

&&

.TIDES/COASTAL FLOODING...
THE FULL MOON WILL OCCUR ON TUESDAY...MAY 17. THE HIGHEST TIDES ARE
EXPECTED MAY 16-18 AND MINOR COASTAL FLOOD THRESHOLDS MAY BE
EXCEEDED DURING THIS TIME. THROUGH THE WEEKEND...THE TIDES WILL BE
NEAR ACTION STAGE...BUT SINCE WE ARE NOT EXPECTING STRONG ONSHORE
WINDS...COASTAL FLOODING IS NOT EXPECTED AT THE BEACHES ALTHOUGH
WATER LEVELS WILL BE HIGH...ESPECIALLY DURING THE EVENING WHEN THE
HIGHEST OF THE HIGH TIDES WILL OCCUR. ALONG THE CAPE FEAR RIVER IN
DOWNTOWN WILMINGTON...MINOR FLOODING IS EXPECTED DURING THE EVENING
HIGH TIDE THIS WEEKEND. HIGH TIDE TONIGHT IN DOWNTOWN WILMINGTON IS
AT 8 PM. MINOR FLOODING BEGINS AT AROUND 5.5 FT. WATER LEVELS ARE
EXPECTED TO REACH 5.7 FT TONIGHT. HIGH TIDE THIS MORNING IS AT 7 AM
AND THE WATER LEVELS SHOULD NOT EXCEED 5.4 FT AT THAT TIME.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...SHK
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...43
TIDES/COASTAL FLOODING...RJD
Hazardous weather outlook, May 14, 12:51 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
151 PM EDT SAT MAY 14 2011

NCZ106-110-SCZ054-151800-
COASTAL PENDER-COASTAL BRUNSWICK-COASTAL HORRY-
151 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FULL MOON IS ON TUESDAY. TIDE LEVELS WILL CONTINUE TO
RISE AND MINOR COASTAL FLOOD THRESHOLDS MAY BE REACHED OR EXCEEDED
EARLY NEXT WEEK. THE RISK FOR MINOR FLOODING WILL BE CONFINED TO A
COUPLE HOURS EITHER SIDE OF THE EVENING HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ056-151800-
COASTAL GEORGETOWN-
151 PM EDT SAT MAY 14 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FULL MOON IS ON TUESDAY. TIDE LEVELS WILL CONTINUE TO
RISE AND MINOR COASTAL FLOOD THRESHOLDS MAY BE REACHED OR EXCEEDED
EARLY NEXT WEEK. THE RISK FOR MINOR FLOODING WILL BE CONFINED TO A
COUPLE HOURS EITHER SIDE OF THE EVENING HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ108-151800-
COASTAL NEW HANOVER-
151 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.
   SEVERE THUNDERSTORM WATCH.
   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FULL MOON IS ON TUESDAY. TIDE LEVELS WILL CONTINUE TO
RISE AND MINOR COASTAL FLOOD THRESHOLDS MAY BE REACHED OR EXCEEDED
EARLY NEXT WEEK. THE RISK FOR MINOR FLOODING WILL BE CONFINED TO A
COUPLE HOURS EITHER SIDE OF THE EVENING HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-151800-
INLAND NEW HANOVER-
151 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FULL MOON IS ON TUESDAY. TIDE LEVELS WILL CONTINUE TO RISE AND
MINOR COASTAL FLOOD THRESHOLDS MAY BE REACHED OR EXCEEDED INTO
EARLY NEXT WEEK. IN DOWNTOWN WILMINGTON...THE RISK FOR MINOR
COASTAL FLOODING WILL BE GREATEST A COUPLE HOURS EITHER SIDE OF
THE EVENING HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-053-151800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-INLAND HORRY-
151 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ256-151800-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
151 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED BY THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-151800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
151 PM EDT SAT MAY 14 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED BY THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

15

In the hours before

Local storm report, May 14, 12:46 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
146 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             SOCASTEE                33.69N  79.01W
05/14/2011  E1.75 INCH       HORRY              SC   911 CALL CENTER

            SHERIFF PATROL CARS SITED GOLF BALL SIZE HAIL ON
            SOCASTEE BLVD.

&&

EVENT NUMBER ILM1100299

DCH
Local storm report, May 14, 12:51 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
151 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             FORESTBROOK             33.72N  78.97W
05/14/2011  E1.00 INCH       HORRY              SC   AMATEUR RADIO

&&

EVENT NUMBER ILM1100300

DCH
Local storm report, May 14, 12:58 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             2 SSW SOCASTEE          33.66N  79.02W
05/14/2011  E1.25 INCH       HORRY              SC   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED BY PUBLIC.

&&

EVENT NUMBER ILM1100301

DCH
Local storm report, May 14, 1:01 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
201 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             MYRTLE BEACH            33.70N  78.89W
05/14/2011  E1.00 INCH       HORRY              SC   PUBLIC

&&

EVENT NUMBER ILM1100302

DCH
Local storm report, May 14, 1:04 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
204 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     MYRTLE BEACH            33.70N  78.89W
05/14/2011                   HORRY              SC   PUBLIC

            LARGE BRANCHES BROKEN... NO DIAMETER GIVEN.

&&

EVENT NUMBER ILM1100303

DCH
Special weather statement, May 14, 1:14 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SAT MAY 14 2011

NCZ087-096-SCZ024-141915-
ROBESON-DILLON-BLADEN-
214 PM EDT SAT MAY 14 2011

AT 213 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES NORTH OF LAKE
VIEW...OR 13 MILES EAST OF DILLON...MOVING NORTHEAST AT 25 MPH.
ANOTHER STORM WAS JUST EAST OF LUMBERTON...ALSO MOVING NORTHEAST AT
25 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
LUMBERTON...BARKER TEN MILE...BARNESVILLE...BLADENBORO...DUART...
EMERSON...FAIRMONT...HESTERTOWN...HOWELLSVILLE...LAKE VIEW AND
SMITHS.

HAIL UP TO DIME SIZE AND 45 MPH WIND GUSTS WILL BE POSSIBLE WITH
THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3462 7859 3447 7885 3449 7887 3446 7890
      3445 7895 3441 7897 3430 7916 3441 7928
      3484 7888 3485 7885

MBB

The radar

The Wilmington radar (KLTX), 92 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Robeson

When
May 14, 1:17 PM EST to 1:19 PM EST
Where
Robeson County, 0.57 mi W of Powers
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.680, -78.990

Hail to the size of quarters was reported.

Thunderstorm Wind, Bladen

When
May 14, 1:38 PM EST to 1:39 PM EST
Where
Bladen County, 1.23 mi WSW of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.643, -78.740

A tree was reported down on Highway 41. The time was estimated based on radar data.

Thunderstorm Wind, Robeson

When
May 14, 2:12 PM EST to 2:13 PM EST
Where
Robeson County, 0.56 mi E of Proctorville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.479, -79.020

A tree was reported down near the intersection of Broadridge Road and Atkinson Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316347, 316348, 316349.